Texas, 2020

Wildfire in Texas, June 11 to 14, 2020

June 11 to 14, 2020 · NWS AMA · 1 event in 1 county or zone

The Blue West 2 wildfire began around 1514CST about four miles northwest of Lake Meredith in Moore county. The Texas A&M Forest Service was in unified command with local resources to manage the wildfire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Blue West 2 wildfire began around 1514CST about four miles northwest of Lake Meredith in Moore county. The Texas A&M Forest Service was in unified command with local resources to manage the wildfire. The wildfire was originally named the Blue West wildfire but was later renamed the Blue West 2 wildfire. The wildfire consumed a measured twelve hundred acres via GPS mapping. There were no reports of any homes or other structures threatened, damaged or lost from the wildfire. There were also no reports of any injuries or fatalities. The Texas A&M Forest Service responded to a request for assistance on the wildfire which was contained by 2000CST on June 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 11, 12:51 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 11, 12:51 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
151 PM CDT Thu Jun 11 2020

.SHORT TERM...through Friday...

As the main mid level ridge continues to build into the central
CONUS with the center of the ridge over New Mexico, hot and dry
conditions are expected to continue. High temperatures expected
to top out in the 90s today and Friday for all of the Panhandles.
A surface trough over SE Colorado into the NW Panhandles will help
to establish diurnally driven southwest winds which will
establish good LL WAA into the Panhandles.

Only exception to these dry conditions will be a slight chance
(under 20 percent) of a shower or thunderstorms for the northern
Panhandles this evening and tomorrow afternoon. Going into this
evening, light northwest H500 flow downstream of ridge axis over
Raton Mesa with a ridge roller moving across the axis. This will
help to generate a thunderstorms further downstream across parts
of the OK Panhandle and perhaps the far northern TX Panhandle. As
we have mixed out well due to good heating today, gusty winds and
lightning will be the main threat with these storms, along with
small hail as a secondary threat in the most persistent updrafts.
If a line of storms can form with a strong enough outflow boundary
generated, this could shift showers and thunderstorms chances
further SE into the central and northeastern Panhandles, but
chances are very limited at this. Best chances will be further
north near the weak perturbation moving east-southeast. Slight
chance of thunderstorms return Friday afternoon, with similar set
up and best chances this time in the northwestern Panhandles in
closest proximity to mid level perturbation on the periphery of
the ridge axis.

Meccariello

&&

.FIRE WEATHER...

Elevated fire weather conditions are expected this afternoon and
Friday across much of the central and western Panhandles. Min RH
values will drop to near 10 percent on both days with 20 ft
southwest winds of 15-20 MPH with higher gusts possible. Cured
fuels are available along with ERC values in the 80th to over
90th percentile, max RFTI values of 2 and 3 are expected.
Thunderstorms chances later today along with Friday may have
lightning which could start additional fires with antecedent dry
conditions continuing.

Meccariello

&&

.LONG TERM...Friday night through Wednesday

A broad area of high pressure aloft over all of West Texas, the
southern Rockies and much of Mexico will build northward into the
northern Rockies and northern Plains states this weekend through
most of next week. Hot and dry conditions will prevail across the
Panhandles this weekend through at least the middle of next week.
Surface low pressure to the lee of the Rockies will deepen
somewhat each afternoon and evening this weekend through the first
half of next week. This will result in some breezy to windy
conditions during the afternoons and evenings Saturday through
next Wednesday.

Schneider

&&

.FIRE WEATHER...Saturday through Wednesday

Elevated to critical fire weather conditions can be expected
Saturday through next Wednesday mainly during the afternoon and
evening hours across the Oklahoma and much of the Texas
Panhandles. RFTIs are forecast to be around 3 to 5 Saturday and
Sunday and then around 1 to 3 Monday through Wednesday. ERC
percentiles are forecast to be in the 90th to 96th percentile or
higher across much of the Panhandles with minimum afternoon
relative humidity values of 10 to 20 percent Saturday through
Wednesday. 20 foot south to southwesterly winds will increase to
around 15 to 25 mph with higher gusts Saturday and Sunday and then
around 15 to 20 mph with higher gusts Monday through Wednesday. 20
foot winds may possibly be even stronger than currently forecast
at this time. The combination of the very receptive fuels, the
increasing wind speeds, and minimum afternoon relative humidities
at or below 20 percent will lead to elevated and/or critical fire
weather conditions for the next few to several days.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/11
Hazardous weather outlook, Jun 11, 11:57 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1257 PM CDT Thu Jun 11 2020

OKZ001>003-TXZ001>020-317-121200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1257 PM CDT Thu Jun 11 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across the Oklahoma Panhandle and
the northern Texas Panhandle through tonight. Strong wind gusts to
around 50 mph and small hail will be the main threats. However,
lighting may also cause fire starts.

Elevated fire weather conditions will prevail across the Oklahoma
Panhandle and much of the Texas Panhandle this evening. Breezy
winds and low relative humidity can be expected across these
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across the Oklahoma Panhandle and
the northern Texas Panhandle Friday afternoon. Strong wind gusts
to around 50 mph will be possible. Lightning strikes could also
cause fire starts.

Elevated to critical fire weather conditions can be expected across
the Oklahoma Panhandle and much of the Texas Panhandle Friday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions through next Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moore

When
June 11, 3:14 PM CST to June 14, 8:00 PM CST
Where
Moore forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908828.